Mississippi, 2021Flash Flood and Damaging Winds in Mississippi, April 7, 2021
April 7, 2021 · NWS MEG · 3 events in 2 counties and zones
An upper low-pressure system tracked north of the region while the associated cold front moved through the Mid-South during the evening hours of April 7th. Clusters of storms formed into a poorly organized line that pushed east across the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low-pressure system tracked north of the region while the associated cold front moved through the Mid-South during the evening hours of April 7th. Clusters of storms formed into a poorly organized line that pushed east across the Mid-South. There were a few reports of damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 7, 5:47 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 7, 5:47 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
647 PM CDT Wed Apr 7 2021
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 324 PM CDT Wed Apr 7 2021/
Currently...A potent upper low is tracking across eastern Kansas
with a front extending south into the Arklatex. As strong lift
spreads across the front and warm sector thunderstorms are quickly
developing. Latest mesoanalysis indicates 750-1000 J/KG MLCAPE
across the Delta with mid level lapse rates over 7 C/KM. As a
result the scattered storms developing across central AR, ahead of
the main line, may contain some large hail. This large hail
threat may reach east Arkansas over the next hour or so.
The more significant severe weather threat will move in after 4
pm. The evolution of the convection this afternoon into tonight
will be messy. Latest CAMS depict this initial activity of
separate lines and clusters eventually merging and forming one
main QLCS by the time it arrives at the MS River. This QLCS will
have bowing segments and perhaps some embedded supercell
structures. Deep layer shear will increase later this afternoon
into the evening as the front approaches and the low level jet
increases. 0-3 km helicity values will top 250 m2/s2. Instability
will naturally peak this afternoon and gradually wane this
evening. Should still be enough instability to maintain a severe
weather threat well into the overnight. All modes of severe
weather are possible along with heavy rainfall and some isolated
flash flooding. Damaging winds are the main threat with a few
tornadoes possible. The best chance for tornadoes will be south
and west of a JBR-MEM-UOX line where the best instability is
overlaid with decent shear. The main QLCS should accelerate ahead
of the front reaching the TN River and the AL line around
midnight. Another fairly robust line is expected to develop along
the front itself after midnight east of the MS River. This
activity will reach the TN River and AL border by around 5 am. Not
sure if this second round will be severe. There may some instability
left to tap across north MS so there is at least some potential.
At the very least it will bring another round of heavy rain and
lightning.
The front and precip push east by sunrise Thursday as the dry
slot pushes in south of the deep upper low moving into the middle
MS Valley. Expect a dry, mild and breezy day with some clouds
pushing across northern areas. The next system begins to impact
the area Friday as another upper low drops into KS. Meanwhile a
strong push of moisture from the gulf heads into the Mid-South. A
leading midlevel shortwave in SW flow aloft will kick off
widespread showers and thunderstorms across the Mid-South starting
Friday afternoon continuing into Friday night. Right now heavy
rainfall looks pretty certain. The details of the severe weather
threat still need to be worked out since it will depend on how far
north the warm sector pushes, the track of the shortwave and
placement of the heavy rain. Right now the best severe threat
appears to be south of the Mid-South but we will continue to
monitor. The rain threat continues through Saturday morning before
some clearing and dry weather return starting Saturday afternoon
into early next week with seasonably mild temps.
Low confidence in the forecast next week with fast moving zonal
flow. Can't really rule out rain chances Monday and Tuesday though
more likely toward midweek.
SJM
&&
.AVIATION...
Showers and thunderstorms are roughly congealing into a line
along the MS River attm. Expect this line to move across the
remainder of the forecast areas by midnight. Additional
development is expected along the approaching cold front now
moving across western AR. Generally expect ocnl MVFR cigs/IFR
vsbys in TSRAs this evening west into the overnight east. VFR
conds will return later tonight and continue through the period.
Gusty south winds will shift to west/southwest overnight and
diminish some then increase and become gusty by mid-morning
Thursday.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
Quitman-Tunica.
TN...Wind Advisory until 7 PM CDT this evening for Dyer-Lake-
Lauderdale-Shelby-Tipton.
&&Hazardous weather outlook, Apr 7, 6:05 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
705 PM CDT Wed Apr 7 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-090215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
705 PM CDT Wed Apr 7 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Strong to severe thunderstorms will be possible across the Mid-
South tonight. Damaging winds, tornadoes, and large hail will be
the main threats from the storms. Locally heavy rainfall will also
be possible which may lead to flash flooding. Best chances for
severe storms will occur across East-Central Arkansas and
Northwest Mississippi.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong to severe thunderstorms will be possible Friday Night into
Saturday across the Mid-South. Damaging winds and tornadoes will
be the main threats. Locally heavy rainfall may also occur which
may lead to flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight and again Friday Night
into Saturday.
SJM
In the hours before
Special weather statement, Apr 7, 6:24 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
724 PM CDT Wed Apr 7 2021
MSZ002-003-TNZ049-050-088-089-080100-
Marshall MS-Benton MS-Tipton TN-Fayette TN-Shelby TN-Haywood TN-
724 PM CDT Wed Apr 7 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...
Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southeastern Shelby County in western Tennessee...
Southwestern Haywood County in western Tennessee...
At 724 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 8 miles southeast of Brighton
to near Marianna. Movement was east at 40 mph.
People in Marshall...northwestern Benton...southeastern Tipton...
Fayette...southeastern Shelby and southwestern Haywood Counties
should monitor this storm closely.
LAT...LON 3469 8967 3469 8970 3547 8966 3558 8919
3476 8923 3465 8967
TIME...MOT...LOC 0024Z 252DEG 35KT 3542 8960 3473 8964
SGWLocal storm report, Apr 7, 6:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
730 PM CDT WED APR 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG TYRONZA 35.49N 90.36W
04/07/2021 POINSETT AR TRAINED SPOTTER
A FEW POWER LINES DOWN JUST A LITTLE SOUTH OF TYRONZA
AND ONE HOUSE JUST SOUTH OF TOWN WITH SIDING MISSING AND
SOME WINDOWS KNOCKED OUT BY A PICNIC TABLE.
&&
CORRECTED REMARKSSpecial weather statement, Apr 7, 6:59 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
759 PM CDT Wed Apr 7 2021
ARZ058-MSZ007-008-010>012-080130-
Phillips AR-Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
759 PM CDT Wed Apr 7 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...
East central Phillips County in eastern Arkansas...
Southern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Central Quitman County in northwestern Mississippi...
At 758 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Kings, or near Clarksdale, moving northeast at 60
mph.
Very heavy rain is also possible with this thunderstorm.
People in east central Phillips...southern Tunica...northeastern
Coahoma...northwestern Panola...southwestern Tate and central Quitman
Counties should monitor this storm closely.
LAT...LON 3412 9053 3432 9073 3475 9028 3446 8992
TIME...MOT...LOC 0058Z 228DEG 54KT 3429 9054
SGW
Local storm report, Apr 7, 7:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT WED APR 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG TYRONZA 35.49N 90.36W
04/07/2021 POINSETT AR TRAINED SPOTTER
A FEW POWER LINES DOWN JUST A LITTLE SOUTH OF TYRONZA
BETWEEN INTERSTATE 555 AND HWY 322. ONE HOUSE JUST SOUTH
OF TOWN WITH SIDING MISSING AND SOME WINDOWS KNOCKED OUT
BY A PICNIC TABLE.
&&
CORRECTED REMARKSSpecial weather statement, Apr 7, 7:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
809 PM CDT Wed Apr 7 2021
ARZ009-018-026-028-MOZ113-115-080200-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
809 PM CDT Wed Apr 7 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Southeastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
At 808 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles east of Paragould, moving east at 30 mph.
People in southeastern Greene...northeastern Craighead...northwestern
Mississippi...southeastern Clay...southwestern Pemiscot and southern
Dunklin Counties should monitor this storm closely.
LAT...LON 3583 9046 3589 9065 3607 9062 3634 9006
3619 8994 3598 8993
TIME...MOT...LOC 0108Z 247DEG 28KT 3603 9039
MJHLocal storm report, Apr 7, 7:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
819 PM CDT WED APR 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 SW TYRONZA 35.48N 90.37W
04/07/2021 POINSETT AR TRAINED SPOTTER
2 CENTER PIVOTS DAMAGED ON LARGE IRRIGATION EQUIPMENT
BETWEEN INTERSTATE 555 AND HGWY 322.
&&Flash Flood, Tate
- When
- April 7, 7:30 PM CST to 9:30 PM CST
- Where
- Tate County, 0.64 mi N of Coldwater Arpt to 0.15 mi NNW of Coldwater
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 34.689, -89.981
Highway 51 in Coldwater was flooded with over 6 inches of water covering all four lanes.
Thunderstorm Wind, Union
- When
- April 7, 8:55 PM CST to 9:00 PM CST
- Where
- Union County, 1.08 mi SE of Baker
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.490, -88.935
Multiple trees knocked down on County Road 127 east of New Albany.
Thunderstorm Wind, Union
- When
- April 7, 8:55 PM CST to 9:00 PM CST
- Where
- Union County, 1.2 mi ESE of Keownville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 34.545, -88.900
Mulitple trees were knocked down on Highway 30 near Keownville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, April 7, 20211 injured · $700,000 · EF1 · 3 events
- Tornadoes and Damaging Winds in Louisiana, April 7, 2021$409,000 · EF1 · 6 events
- Hail and Damaging Winds in Arkansas, April 7 to 10, 2021$200,000 · 2.75 in hail · 33 events
- Tornadoes and Damaging Wind in Arkansas, April 7, 2021$245,000 · EF1 · 3 events
- Tornadoes and Hail in Louisiana, April 7, 2021$60,000 · EF1 · 10 events
- Wildfire in Nevada, April 7, 2021$200,000 · 1 event
- Damaging Winds in Illinois, April 7, 2021$85,000 · 52 kt wind · 3 events
- Damaging Wind in Mississippi, April 7, 2021$35,000 · 55 kt wind · 1 event
- Tornado and Hail in Tennessee, April 7 to 8, 2021$30,000 · EF0 · 3 events
- Damaging Winds in Arkansas, April 7, 2021$30,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Missouri, April 7, 20211 in hail · 10 events
- Tornado in Iowa, April 7, 20211 injured · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953899, 953900, 953901.